Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 38, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 29, 2019, 6:31 PM EDT for Jefferson County, New York. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2019, 6:31 PM EDT (22:31 UTC)
- Expired
- Jun 29, 2019, 7:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 58 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:12 PM EDT | TSTM WND DMG | Clayton, NY | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
691
WUUS51 KBUF 292231
SVRBUF
NYC045-292330-
/O.NEW.KBUF.SV.W.0038.190629T2231Z-190629T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
631 PM EDT Sat Jun 29 2019
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northern Jefferson County in central New York...
* Until 730 PM EDT..
* At 630 PM EDT, severe thunderstorms were located along a line
extending from near Hammond to 11 miles northwest of Wellesley
Island State Park, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Drum, Clayton, Herrings, Redwood, Kring Point State Park,
Wellesley Island State Park, Cedar Point State Park, Black River,
Philadelphia and Alexandria Bay.
This includes Interstate 81 between exits 48 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4422 7545 4397 7567 4410 7643 4414 7635
4420 7631 4422 7619 4424 7617 4429 7615
4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 2230Z 317DEG 29KT 4449 7579 4439 7623
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
RSH1 follow-up statement
688
WWUS51 KBUF 292305
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
705 PM EDT Sat Jun 29 2019
NYC045-292330-
/O.CON.KBUF.SV.W.0038.000000T0000Z-190629T2330Z/
Jefferson NY-
705 PM EDT Sat Jun 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN JEFFERSON COUNTY...
At 704 PM EDT, severe thunderstorms were located along a line
extending from near Hammond to Clayton, moving southeast at 25 mph.
The most intense storm was near Gouverneur.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Drum, Clayton, Herrings, Redwood, Kring Point State Park,
Wellesley Island State Park, Cedar Point State Park, Black River,
Philadelphia and Alexandria Bay.
This includes Interstate 81 between exits 48 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4422 7545 4397 7567 4410 7643 4414 7635
4420 7631 4422 7619 4424 7617 4429 7615
4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 2304Z 322DEG 21KT 4437 7569 4425 7608
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
RSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:41 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 29, 3:41 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 341 PM EDT Sat Jun 29 2019 .SYNOPSIS... A couple of frontal systems, the stronger one coming through tonight, will support the potential for showers and thunderstorms through this evening. A strong upper low dropping across Quebec and New England tonight through Sunday will result in unsettled weather with showers and some thunderstorms tonight into Sunday morning. High pressure will return on Monday with dry weather. && .NEAR TERM /THROUGH SUNDAY/... Regional radars showing a couple area of focused convection this afternoon. First area along the Southern Tier of New York where instability is maximized with surface based CAPES exceeding 3000 J/kg. Effective shear only about 25 knots which will limit severe threat, but can not completely rule out a few gusty thunderstorms. Second area along the lake breeze convergence from Buffalo to south of Rochester into the western Finger Lakes. This activity not as organized,and will tend to shift southeast through the reminder of the afternoon under a northwest flow aloft. Activiy will wave this evening across western New York as cooler and drier air pushes into the region. However, as the closed upper low approaches the Saint Lawrence Valley, strong dynamics associated with the height falls should allow for an uptick in showers and thunderstorms for areas east of Lake Ontario. Sunday, showers and perhaps a few thunderstorms will linger for areas east of Lake Ontario as the upper low pivots into New England. The reminder of the area should remain dry as high pressure noses into the region from the upper Great Lakes. Cooler air will be sent into the region on the back side of the departing upper low. Temperatures on Sunday will struggle to warm into the lower to mid 70s, with higher elevations likely remaining in the 60s. && .SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Sunday night surface high pressure will build across our region in the wake of the departing upper level trough...with associated drying and subsidence promoting a dry night along with a continued general west-east decrease in cloud cover...though some partial cloudiness could hang on into the overnight hours across far eastern sections. With respect to temperatures...the lingering cool/dry airmass...light winds...and diminishing clouds will all help to promote good radiational cooling...with lows ranging from the upper 40s across the innermost Southern Tier Valleys to the lower to mid 50s elsewhere. If you like to sleep with your windows open at night...make sure you take advantage of this opportunity...as this may well be the last night suitable for doing so for at least a little while. On Monday the axis of the surface ridge and its upper level parent will slowly drift east across our area...with these sliding a little to our east by the end of the day. The continued slower eastward progression of the ridging should be enough to hold the next upstream system largely at bay through the vast majority of the day...with just a very low-end risk for some convection reaching extreme far western New York toward sunset. Otherwise the day should be dry and great for outdoor activities...with good warm advection...subsidence aloft... and general airmass modification allowing high temps to recover nicely into the upper 70s to lower 80s...for which we have aimed a bit above guidance given 850 mb temps warming into the +12C to +15C range. Meanwhile...surface dewpoints will only climb through the 50s for the most part...which will help to keep humidity levels quite tolerable. Monday night the next weak mid-level shortwave trough and associated surface trough will move through our region along with scattered to numerous showers...with the more numerous activity found south of Lake Ontario where available forcing and moisture will be maximized. While a few embedded thunderstorms can still not be ruled out...have backed off the probabilities for these a bit to slight chance given the trend toward less instability seen in the 12z guidance. Otherwise...it will be a notably warmer and more humid night...with lows ranging from around 60 east of Lake Ontario to the mid 60s along the Lake Erie lake plain. Following the passage of this weak system...high pressure and drier air will then quickly build back across our region and support a mainly dry day on Tuesday. After a night of neutral temperature advection... temps aloft will actually climb a degree or so Celsius on Tuesday... which in turn will again support above-guidance highs in the lower 80s in many locations...with a few of the warmer spots across western New York possibly reaching the mid 80s. It will also feel moderately humid...as surface dewpoints will be in the lower 60s. Tuesday night and Wednesday a broad subtropical ridge will strengthen its grip across the southern CONUS...with its northern periphery edging northward across the Ohio Valley and into the southern Great Lakes. A surface warm front snaking its way northeastward along the northern edge of this feature will combine with weak shortwave disturbances riding around the periphery of the upper ridge to bring a chance for some convection to far western New York Tuesday night...then to most areas south of Lake Ontario during Wednesday. At the same time...this pattern will also continue to support slowly building heat and humidity levels...with surface dewpoints climbing into the mid 60s...and highs reaching the low to mid 80s areawide on Wednesday. This will be the beginning of a period of more sultry conditions that will last through the Independence Day holiday and into the first half of next weekend... which is discussed in more detail in the Long Term section below. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... ...Very Warm and Sultry For the Bulk of This Period... As we have been advertising...confidence is high that a classic sub tropical ridge will finally become established across the Deep South during much of this forecast period. This will allow H85 temps over our region to soar into the upper teens to near 20c...so typical mid summer heat and humidity with afternoon apparent temperatures in the low to mid 90s can be expected for the Fourth of July holiday through at least Friday. Meanwhile...dew point temperatures will flirt with 70...so conditions may become somewhat oppressive at times for those planning strenuous outdoor activities. As one would expect with such a steamy environment...there will be the daily threat for showers and thunderstorms. That being said... the vast majority of the time from Wednesday night into Friday will be problem free. Convection that does fire up will likely focuson 'homegrown' lake breeze boundaries and subtle mid level shortwaves passing across the northern periphery of the sub tropical ridge. This will translate into chc pops each afternoon with the highest Pops being found across the Southern Tier and Finger Lakes region. A cold front is then forecast to move through our region Friday night or early Saturday. This would be the highest probability for showers and thunderstorms during this long term forecast period and would mark the start of a subtle pattern change for the following week. Speaking of which... Looking further ahead, there is growing consensus among the medium range ensemble packages that the sub tropical ridge will retrograde back across Texas and the southern plains to the Desert Southwest Saturday into the start of the new work week. This would allow the low amplitude...near zonal flow along the Canadian border to buckle somewhat over the Great Lakes so that cooler...more comfortable conditions could return to our forecast area. For what its worth... this concurs with the 8 to 14 day temp forecast from the Climate Prediction Center that shows below normal temperatures advancing in our direction from the northern plains and Upper Great Lakes. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... VFR conditions expected at all terminals through the rest of today. Upper low and cold air aloft will bring widely scattered showers and a few thunderstorms late this afternoon, lingering into the evening at KART. VFR conditions should continue tonight, though MVFR cigs may develop at KART late closer to the upper low. Outlook... Sunday through Monday...VFR. Monday Night...MVFR with thunderstorms Tuesday through Wednesday...VFR. && .MARINE... Light winds on the lower Great Lakes this afternoon will shift northwest and freshen tonight into Sunday. Winds and waves may come close to reaching small craft advisory criteria Sunday morning into early Sunday afternoon on Lake Ontario. Light winds return early in the week. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...TMA NEAR TERM...TMA SHORT TERM...JJR LONG TERM...RSH AVIATION...TMA MARINE...TMA
Hazardous weather outlook, Jun 29, 5:01 AM EDT, 13 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 501 AM EDT Sat Jun 29 2019 NYZ007-008-020-021-300915- Jefferson-Lewis-Cattaraugus-Allegany- 501 AM EDT Sat Jun 29 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Showers and thunderstorms are possible today. A few storms could be strong with gusty winds and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>006-010>014-019-085-300915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie- 501 AM EDT Sat Jun 29 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 501 AM EDT Sat Jun 29 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 29, 1:35 PM EDT, 4 hours 56 minutes before
Special Weather Statement National Weather Service Buffalo NY 135 PM EDT Sat Jun 29 2019 NYZ020-021-291800- Cattaraugus-Allegany- 135 PM EDT Sat Jun 29 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CATTARAUGUS AND SOUTHWESTERN ALLEGANY COUNTIES... At 134 PM EDT, a strong thunderstorm was located near Franklinville, or 13 miles north of Olean, moving southeast at 25 mph. Half inch hail and heavy rain is possible with this storm. Locations impacted include... Franklinville, Cuba, Hinsdale, Friendship, Bolivar, Ischua, Lyndon, Richburg, Haskell Flats, West Clarksville and Black Creek. This includes Interstate 86 between exits 27 and 30. LAT...LON 4227 7861 4235 7842 4226 7802 4206 7816 TIME...MOT...LOC 1734Z 297DEG 23KT 4228 7844 Welch
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:03 AM EDT | Special Marine Warning | BUF | 27 min | |
| Jun 29, 1:23 AM EDT | Special Weather Statement | BUF | Chautauqua | 67 min |
| Jun 29, 10:15 AM EDT | Special Weather Statement | BUF | Cattaraugus | 30 min |
| Jun 29, 1:35 PM EDT | Special Weather Statement | BUF | Allegany | 25 min |
| Jun 29, 5:27 PM EDT | Special Marine Warning | BUF | 63 min | |
| Jun 29, 5:36 PM EDT | Special Marine Warning | BUF | 84 min | |
| Jun 29, 6:38 PM EDT | Special Marine Warning | BUF | 22 min | |
| Jun 29, 7:13 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 62 min |
| Jun 29, 7:22 PM EDT | Tornado Warning | BUF | Jefferson, Lewis | 23 min |
| Jun 29, 7:30 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 45 min |
| Jun 29, 7:52 PM EDT | Special Marine Warning | BUF | 23 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.